Global & Disaster Medicine

Archive for the ‘Hazardous Materials (HAZMAT)’ Category

Cisplatin Analogs Confer Protection against Cyanide Poisoning

San Diego Union Tribune

Cisplatin Study

“….The binding affinity of the cyanide anion for the positively charged metal platinum is known to create an extremely stable complex in vitro. We therefore screened a panel of diverse cisplatin analogs and identified compounds that conferred protection from cyanide poisoning in zebrafish, mice, and rabbits. Cumulatively, this discovery pipeline begins to establish the characteristics of platinum ligands that influence their solubility, toxicity, and efficacy, and provides proof of concept that platinum-based complexes are effective antidotes for cyanide poisoning…..”


President Bashar al-Assad of Syria: Videos of victims, including dead and convulsing children, had been faked.

NY Times

 

 

 


Turkish Health Ministry: “According to the results of preliminary tests, patients were exposed to chemical material (Sarin).”

NY Times

“….The Turkish statement said the sarin conclusion had been based on autopsies on three victims performed at Turkey’s Adana Forensic Medicine Institution with the participation of representatives from the World Health Organization and the Organization for the Prohibition of Chemical Weapons, a group based in The Hague that monitors compliance with the global treaty that bans such munitions…..”

 

 


Syria: Witnesses to the attack said it began just after sunrise. Numerous photographs and graphic videos posted online by activists and residents showed children and older adults gasping and struggling to breathe, or lying motionless in the mud as rescue workers ripped off victims’ clothes and hosed them down. The bodies of least 10 children lay lined up on the ground or under a quilt.

NY TImes

“…..Rescue workers from the White Helmets civil defense organization said that many children were among at least 50 dead and 250 wounded. Radi Saad, who writes incident reports for the group, said that volunteers had reached the site not knowing a chemical was present, and that five of them had suffered from exposure to the substance…..”


A different chemical attack in Syria? This time, people collapsed outdoors, and in much larger numbers. The symptoms were also different: They included the pinpoint pupils of victims that characterize nerve agents and other banned toxins. One doctor posted a video of a patient’s eye, showing the pupil reduced to a dot. Several people were sickened simply by coming into contact with the victims.

NY Times

“….Numerous photographs and graphic videos posted online by activists and residents showed children and older adults gasping and struggling to breathe, or lying motionless in the mud as rescue workers ripped off victims’ clothes and hosed them down. The bodies of least 10 children lay lined up on the ground or under a quilt.

Rescue workers from the White Helmets civil defense organization said that many children were among at least 50 dead and 250 wounded…..”


Federal authorities have confirmed that a cyanide trap intended to kill coyotes in eastern Idaho instead killed a dog in an incident that local law enforcement officials say also injured a 14-year-old boy.

MSN

 

“….M-44s are spring-activated devices typically smeared with bait that shoot poison into an animal’s mouth when it tugs on the trap. The federal government uses the devices to control predator populations in an effort to limit losses to livestock operators….”


March 20, 1995: In Tokyo, 12 people were killed and more than 5,500 others sickened when packages containing sarin leaked on 5 separate subway trains.


March 18, 1937: Nearly 300 students in Texas are killed by an explosion of natural gas at The Consolidated School of New London, Texas.


“…On March 8, Islamic State militants fired more than 40 rockets carrying chemical warheads at this northern Iraqi town of mud-wall compounds and dusty date palms on, according to district head Hussein Adil, killing a young child and wounding over 800 civilians. After the attack, which may have been carried out with a mixture of chlorine and mustard gas, nearly half of the town’s 30,000 residents, mostly ethnic Turkmen Shiites, fled in terror…”

Vice News

“…..Hussein said he was the first on the scene. “There was a smell like bad gas or rotten eggs and the girl’s skin was coated in an oily film,” said the 29-year-old teacher from his home in Taza, where he was recovering from the effects of the gas.

Hussein picked Fatimah up and rushed her to the nearby hospital. “I wanted to rescue her,” he said.

But her condition deteriorated, and she died in a hospital bed. Photos show her torso swaddled in bandages and her exposed skin blistered and discolored. Hussein later became sick himself and his throat and eyes burned. His skin blistered from where he had clutched the girl to his chest.

These signs and symptoms were consistent with mustard gas poisoning, according to Nanem Saboh Mohamed, a doctor at Taza hospital where many of those affected by Saturday’s attacks were treated…..”

 


Chemical warfare in Syria? Conclusive evidence that Syrian forces had dropped toxic industrial chemicals, including chlorine on opposition communities throughout the last year;

The Guardian

 


Categories

Recent Posts

Archives

Admin